Alert archive / Utah / Wind Advisories in 2009

Wind Advisory 4, NWS Salt Lake City, UT

March 21, 2009

NWS Salt Lake City, UT issued this wind advisory at Mar 21, 2009, 4:19 AM MDT. It took effect at Mar 21, 2009, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2009, 4:19 AM MDT (10:19 UTC)
In effect from
Mar 21, 2009, 12:00 PM MDT
Expired
Mar 21, 2009, 8:00 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KSLC 211019
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
419 AM MDT SAT MAR 21 2009

...WINDY IN WESTERN UTAH...

.STRONG SOUTH WINDS WILL DEVELOP IN THE WESTERN UTAH VALLEYS THIS
AFTERNOON AHEAD OF A COLD PACIFIC STORM. THE WINDS WILL DIMINISH
TONIGHT BUT ARE EXPECTED TO PICK UP AGAIN SUNDAY ACROSS THE SOUTH.

UTZ003-005-015-016-211830-
/O.NEW.KSLC.WI.Y.0004.090321T1800Z-090322T0200Z/
SALT LAKE AND TOOELE VALLEYS-GREAT SALT LAKE DESERT AND MOUNTAINS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-
419 AM MDT SAT MAR 21 2009

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. 

THIS ADVISORY INCLUDES THE WESTERN VALLEYS OF UTAH FROM TOOELE
COUNTY SOUTH TO THE CEDAR CITY AREA...AS WELL THE TOOELE VALLEY
ALONG THE WASATCH FRONT. 

SOUTH WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE IN THESE
AREAS BY EARLY AFTERNOON AND BLOW INTO THE EVENING BEFORE
DIMINISHING. STRONGER GUSTS UP TO AROUND 50 MPH ARE POSSIBLE.  

THESE WINDS WILL IMPACT TRAVEL ALONG I-80 WEST OF SALT LAKE CITY
AND ALONG I-15 BETWEEN SALT LAKE AND CEDAR CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. VISIBILITIES MAY ALSO BE
REDUCED IN BLOWING DUST.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
000 
WWUS75 KSLC 211817
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1217 PM MDT SAT MAR 21 2009

...WINDY IN WESTERN UTAH...

.STRONG SOUTH WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON AND
THIS EVENING AHEAD OF A COLD PACIFIC STORM. THE WINDS WILL DIMINISH
TONIGHT BUT ARE EXPECTED TO PICK UP AGAIN SUNDAY ACROSS SOUTHERN
UTAH.

UTZ003-005-015-016-220200-
/O.CON.KSLC.WI.Y.0004.000000T0000Z-090322T0200Z/
SALT LAKE AND TOOELE VALLEYS-GREAT SALT LAKE DESERT AND MOUNTAINS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-
1217 PM MDT SAT MAR 21 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 

THIS ADVISORY INCLUDES THE WESTERN VALLEYS OF UTAH FROM TOOELE
COUNTY SOUTH TO THE CEDAR CITY AREA...AS WELL THE TOOELE VALLEY
ALONG THE WASATCH FRONT.

SOUTH WINDS WILL CONTINUE TO INCREASE TODAY...REACHING THE 25 TO 35 MPH
RANGE IN THE ADVISORY AREA BY EARLY AFTERNOON. THE WINDS WILL BLOW
INTO THE EVENING BEFORE DIMINISHING. STRONGER GUSTS UP TO AROUND
50 MPH ARE POSSIBLE.

THESE WINDS WILL IMPACT TRAVEL ALONG I-80 WEST OF SALT LAKE CITY
AND ALONG I-15 BETWEEN SALT LAKE AND CEDAR CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. VISIBILITIES MAY ALSO BE
REDUCED IN BLOWING DUST.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
000 
WWUS75 KSLC 220222
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
822 PM MDT SAT MAR 21 2009


UTZ015-016-221100-
/O.EXP.KSLC.WI.Y.0004.000000T0000Z-090322T0200Z/
/O.NEW.KSLC.WI.Y.0005.090322T1500Z-090322T2100Z/
WEST CENTRAL UTAH-SOUTHWEST UTAH-
822 PM MDT SAT MAR 21 2009

...WIND ADVISORY IN EFFECT FROM 9 AM TO 3 PM MDT SUNDAY...
...WIND ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 3 PM MDT SUNDAY FOR
WEST CENTRAL AND SOUTHWEST UTAH. THE WIND ADVISORY FOR TODAY HAS
BEEN ALLOWED TO EXPIRE.

WINDS HAVE DECREASED BELOW ADVISORY CRITERIA ACROSS SOUTHWEST AND
WEST CENTRAL UTAH THIS EVENING. HOWEVER...SOUTH WINDS OF 10 TO 20 MPH
WITH GUSTS IN EXCESS OF 30 MPH WILL PERSIST IN SOME AREAS THROUGH
THE NIGHT.

WINDS WILL INCREASE AGAIN TOMORROW AHEAD OF THE APPROACHING STORM
SYSTEM. SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH
CAN BE EXPECTED TO DEVELOP BY LATE TOMORROW MORNING. THE WINDS
WILL SHIFT TO THE NORTHWEST AND DECREASE BY MID-AFTERNOON
TOMORROW AS A COLD FRONT PUSHES ACROSS THE AREA.

THESE WINDS WILL IMPACT TRAVEL ALONG I-15 AS WELL AS EAST-WEST
ORIENTED ROADWAYS. IN ADDITION...AREAS OF REDUCED VISIBILITIES
CAN BE EXPECTED DUE TO BLOWING DUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

UTZ003-005-220330-
/O.EXP.KSLC.WI.Y.0004.000000T0000Z-090322T0200Z/
SALT LAKE AND TOOELE VALLEYS-GREAT SALT LAKE DESERT AND MOUNTAINS-
822 PM MDT SAT MAR 21 2009

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY FOR NORTHWEST UTAH AND THE SALT LAKE AND TOOELE
VALLEYS IS NO LONGER IN EFFECT.

WINDS HAVE DECREASED BELOW ADVISORY CRITERIA THIS EVENING ACROSS
MUCH OF THE AREA. HOWEVER...SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS UP
TO 40 MPH WILL PERSIST SOUTH OF I-80 FOR THE REMAINDER OF THE
EVENING...THEN DECREASE AND SHIFT TO THE NORTHWEST BY MIDNIGHT AS
A SHALLOW COLD FRONT PUSHES INTO THE AREA.

$$

UTZ014-221100-
/O.NEW.KSLC.WI.Y.0005.090322T1500Z-090322T2100Z/
SANPETE/SEVIER VALLEYS-
822 PM MDT SAT MAR 21 2009

...WIND ADVISORY IN EFFECT FROM 9 AM TO 3 PM MDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 3 PM MDT SUNDAY FOR THE
SANPETE AND SEVIER VALLEYS.

WINDS WILL INCREASE TOMORROW AHEAD OF AN APPROACHING COLD FRONT.
SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH WILL DEVELOP
BY LATE TOMORROW MORNING...ESPECIALLY SOUTH OF RICHFIELD. THE
WINDS WILL SHIFT NORTHWEST AND DECREASE BY MID-AFTERNOON TOMORROW
AS A COLD FRONT PUSHES ACROSS THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 20, 8:03 PM MDT, 8 hours 16 minutes earlier.

Area forecast discussion, Mar 20, 8:03 PM MDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
803 PM MDT FRI MAR 20 2009

.SYNOPSIS...A WINTER STORM SYSTEM WILL IMPACT THE AREA LATE IN THE
WEEKEND...BRINGING MUCH COLDER TEMPERATURES AND WIDESPREAD
PRECIPITATION TO THE AREA INTO MONDAY.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS AN UPPER LOW EASING SOUTHEAST
FROM THE GULF OF ALASKA. RIDGING DOMINATED THE CENTRAL CONUS...WITH
A TROUGH WEAKENING OVERHEAD. ACARS 400-250MB WIND OBSERVATIONS
REVEAL A 80-120KT SOUTHWESTERLY JET OVER THE PACIFIC NORTHWEST. 12Z
700MB ANALYSIS PLACED A RIDGE FROM TEXAS INTO THE CENTRAL ROCKIES.
STRONGEST SOUTHWESTERLIES WERE LOCATED OVER THE PACIFIC NORTHWEST.
WARM ADVECTION WAS IN PLACE IN SOUTH FLOW WITH +4C AT KSLC.

12Z KSLC RAOB INDICATES SLIGHT WARMING BELOW 600MB AND SLIGHT
COOLING ALOFT DURING THE PAST 24 HOURS. THE SOUNDING WAS QUITE DRY
THROUGHOUT. THE PRECIPITABLE WATER VALUE DURING THE PAST 24 HOURS
HAS FALLEN TO THIRTY FOUR HUNDREDTHS OF AN INCH.

RUC INDICATES INSTABILITY CONTINUES TO WANE WITH SUNSET. CONVECTION
WHICH EARLIER FORMED OVER THE UINTA MOUNTAINS AND HIGHER TERRAIN OF
NEVADA CONTINUES A DOWN TREND. THUS...EXPECTING MAINLY CLEAR SKIES
OVERNIGHT BEING WELL REMOVED FROM THE NEXT SYSTEM. LOW TEMPERATURES
SEEM REASONABLE CONSIDERING LOWS EARLY THIS MORNING WITH SLIGHT WARM
ADVECTION IN THE LOWER LEVELS.

EXPECT WINDS TO EXCEED ADVISORY CRITERIA TOMORROW AFTERNOON AS THE
PRESSURE GRADIENT STRENGTHENS WITH THE APPROACH OF THE COLD FRONT.
FOR NOW WILL LET THE SPECIAL WEATHER STATEMENT CARRY THE MESSAGE
FORWARD.

NO CHANGES TO THE FORECAST AT THIS TIME. PREVIOUS FORECAST
DISCUSSION FOLLOWS...

ISOLATED SHOWERS WILL DEVELOP AGAIN TOMORROW...MAINLY ACROSS THE
HIGH TERRAIN OF NORTHERN AND CENTRAL UTAH AS THE AIRMASS REMAINS
SOMEWHAT UNSTABLE. TEMPERATURES WILL REMAIN RATHER WARM TOMORROW AS
SOUTH WINDS INCREASE AHEAD OF THE APPROACHING STORM SYSTEM...WHICH
IS CURRENTLY LOCATED OFF THE PAC NW COAST. THE GFS CONTINUES TO SHOW
A FAVORABLE SURFACE GRADIENT WITH 30-35KT WINDS AT 700MB ACROSS
WESTERN UTAH. THIS COMBINATION WOULD SUGGEST POSSIBLE ADVISORY
CRITERIA WINDS ACROSS WESTERN UTAH TOMORROW AFTERNOON AND
EVENING...BUT REMAIN BELOW WARNING CRITERIA. WILL LEAVE IT TO THE
MID SHIFT TO DECIDE ON THE ADVISORY.

THE MODELS STILL DO NOT SHOW A GREAT DEAL OF CONSISTENCY WITH THE
UPCOMING STORM SYSTEM. HOWEVER...LATEST TRENDS SUGGEST THAT THE COLD
FRONT WILL ENTER EXTREME NORTHWEST UTAH LATE TOMORROW NIGHT AND
STALL ACROSS THE AREA THROUGH SUNDAY MORNING. THEN...AS THE TROUGH
MOVES ACROSS THE GREAT BASIN...THE FRONT WILL SWEEP ACROSS THE
REMAINDER OF THE CWA SUNDAY AFTERNOON AND EVENING. THE GFS CONTINUES
TO DEPICT A 700MB CIRCULATION ALONG THE FRONTAL BOUNDARY WHICH COULD
SERVE TO ENHANCE PRECIPITATION ACROSS PORTIONS OF NORTHERN UTAH ON
SUNDAY.

ALTHOUGH THE BEST DYNAMICS WILL TRACK SOUTH...ENOUGH LIFT IS
EXPECTED WITH THE FRONTAL BOUNDARY TO BRING WIDESPREAD PRECIPITATION
TO THE AREA. FURTHERMORE...THE LATEST GFS HAS DEVELOPED STRONGER
COLD ADVECTION ACROSS THE MOUNTAINS FOR SUNDAY NIGHT AND MONDAY WITH
700MB FLOW HAVING A SLIGHTLY GREATER WESTERLY COMPONENT THAN SOME OF
THE PREVIOUS RUNS. THIS WOULD KEEP PRECIPITATION ONGOING ACROSS THE
MOUNTAINS THROUGH THE MONDAY. SUSPECT THAT MOST MOUNTAIN AREAS WILL
SEE ADVISORY CRITERIA SNOWFALL...BUT A FEW FAVORED AREAS COULD HIT
WARNING LEVELS. FOR THE VALLEYS...MOST AREAS ALONG THE WASATCH FRONT
ARE EXPECTED TO SEE LITTLE ACCUMULATION ON THE ROAD SURFACES...AND
IT APPEARS PRECIPITATION MAY NOT EVEN CHANGE OVER TO SNOW UNTIL LATE
SUNDAY NIGHT OR EARLY MONDAY MORNING AS PRECIPITATION BEGINS TO WIND
DOWN. OF GREATER CONCERN HOWEVER WOULD BE AREAS ALONG THE I-15
CORRIDOR OVER SOUTH-CENTRAL AND SOUTHWEST UTAH WHERE HIGHER
ELEVATIONS AND POTENTIALLY HIGHER SNOWFALL RATES COULD RESULT IN
MORE SIGNIFICANT ACCUMULATIONS. NO WINTER WEATHER HIGHLIGHTS ISSUED
AT THIS TIME...BUT HAVE OPTED TO COVER THE SITUATION WITH A SPECIAL
WEATHER STATEMENT.

BEHIND THE STORM SYSTEM...A MEAN TROUGH PATTERN IS NOW EXPECTED TO
CONTINUE ACROSS THE INTERMOUNTAIN REGION THROUGH LATE NEXT WEEK.
BOTH THE GFS AND EC HAVE CARVED OUT A STRONGER TROUGH FOR MIDWEEK
WHICH WOULD KEEP A COOL AND MOIST AIRMASS ACROSS THE REGION.

&&

.AVIATION...LIGHT AND VARIABLE WINDS AT THE SLC TERMINAL WILL BECOME
SOUTHEAST BETWEEN 03-04Z TONIGHT.  SOUTHERLY WINDS ARE EXPECTED TO
PICK UP TOMORROW MORNING AHEAD OF A PACIFIC SYSTEM...WITH GUSTS OVER
30KTS FORECAST BY 18Z TOMORROW MORNING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...ROGOWSKI/CHENG
AVIATION...KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Mar 20, 6:56 AM MDT, 21 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
656 AM MDT FRI MAR 20 2009

UTZ001>016-019>021-517-518-WYZ021-211300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
656 AM MDT FRI MAR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM TEMPERATURES WILL EXIST ACROSS THE AREA TODAY.
ISOLATED SHOWER AND THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHERN
AND CENTRAL MOUNTAINS OF UTAH LATE THIS AFTERNOON THROUGH EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD AND RATHER ENERGETIC PACIFIC STORM SYSTEM WILL MOVE INTO
THE GREAT BASIN LATE THIS WEEKEND. STRONG SOUTHERLY WINDS WILL
DEVELOP AHEAD OF THE STORM ACROSS THE WESTERN VALLEYS AND
MOUNTAINS FOR SATURDAY THROUGH SATURDAY NIGHT. WARM TEMPERATURES
WILL CONTINUE SATURDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
SATURDAY AFTERNOON THROUGH EARLY SUNDAY MORNING.

THE MAIN STORM WILL ARRIVE IN WESTERN UTAH DURING THE DAY SUNDAY.
THE ASSOCIATED COLD FRONT WILL SWEEP THROUGH THE STATE SUNDAY
AFTERNOON AND EVENING WITH WIDESPREAD SHOWERS AND THUNDERSTORMS
ALONG AND IMMEDIATELY BEHIND THE FRONT. SNOW LEVELS WILL DROP
QUICKLY BEHIND THE FRONT WITH RAIN CHANGING TO SNOW ALL THE WAY
DOWN TO VALLEY LOCATIONS.

HEAVY SNOWS ARE EXPECTED IN THE MOUNTAINS. STORM TOTAL ACCUMULATIONS
OVER A FOOT ARE LIKELY IN MANY MOUNTAIN LOCATIONS THROUGH MONDAY...
LOCAL AREAS RECEIVING CLOSE TO TWO FEET BY MONDAY EVENING. MUCH
COLDER TEMPERATURES ARE EXPECTED ACROSS THE AREA MONDAY AND TUESDAY...
WITH READING RETURNING TO CLOSE TO SEASONAL NORMS MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Nearby

Wind Advisories in Utah, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.